Does Sertraline cause facial numbness? (5+ factors)
This article will explore the potential connection between Sertraline and facial numbness. It will also cover research studies and the factors that influence this side effect. Additionally, this article will also guide you on how to manage Sertraline-induced facial numbness.
Does Sertraline cause facial numbness?
Sertraline may induce facial numbness in some individuals. Although it is not commonly reported, facial numbness (also known as facial paresthesia) is listed as a rare side effect of this medication (1,2).
Sertraline (Zoloft) is a selective serotonin receptor inhibitor (SSRI) medication primarily used to manage depressive disorders. This medication is also widely prescribed for conditions like obsessive-compulsive disorder (OCD) and anxiety disorders (1).
Facial numbness, described as a burning or prickling sensation on the face, is typically a consequence of withdrawal symptoms from serotonergic antidepressants, including Sertraline (1,3). However, it is important to note that various individual-specific factors may a role in facial paresthesia, and it may not occur in everyone.
If you experience facial numbness, a prickling or burning sensation on the face, while taking Sertraline, it is advisable to seek immediate medical assistance from your healthcare provider.
What does research suggest?
Although research on drug-induced facial paraesthesia is limited and ongoing, some studies have associated Sertraline withdrawal with facial numbness. While the exact mechanism remains not fully understood, these studies have proposed hypotheses about how Sertraline withdrawal might lead to facial numbness.
In a case study involving a 30-year-old woman receiving treatment for panic disorder with Sertraline, abrupt discontinuation of the medication precipitated facial numbness symptoms such as a facial prickling sensation. However, dose tapering during discontinuation of this medication proved to be effective in reducing the frequency and occurrence of facial numbness altogether (3,4,5).
Additionally, this study also hypothesized that Sertraline-induced facial paraesthesia may be due to a hyperserotonergic state caused by how Sertraline functions (3,4).
A retrospective study on SSRI withdrawal indicated that after successful management, facial numbness is likely to rebound with continued treatment with Sertraline or other psychotropic medications (2,5).
Moreover, a study on SSRI-induced sensory disturbances, which involved a 26-year-old male undergoing treatment with a different SSRI medication, Fluoxetine, suggested that sensory disturbances resulting from SSRI use and withdrawal might have the potential to induce body dysmorphic disorders in certain individuals. Conversely, the use of SSRI medication, along with proper tapering and withdrawal under the guidance of a physician, has also been found effective in managing body dysmorphic disorders (6).
What factors can contribute to Sertraline-induced facial numbness?
Alongside abrupt medication withdrawal and serotonergic effects of Sertraline, several factors may play a role in contributing to Sertraline-induced facial numbness. These factors include (3,4,5,6):
- Individual sensitivity – Some individuals may be more sensitive to the effects of Sertraline, making them more prone to experiencing facial numbness.
- Dosage – Higher doses of Sertraline may increase the risk of side effects, including facial numbness.
- Duration of use – Long-term use of Sertraline may increase the likelihood of developing withdrawal symptoms when discontinuing the medication.
- Underlying conditions – The presence of certain underlying conditions such as Bell’s palsy or concurrent use of other medications may influence the likelihood of experiencing facial numbness.
What to do if Sertraline causes facial numbness?
If Sertraline causes facial numbness or unusual sensations, it is crucial to discuss it with your healthcare provider.Your doctor will evaluate your symptoms, conduct neccessary tests and determine whether facial numbness is related to Sertraline or has another underlying cause.
If your doctor finds that Sertraline is the cause of facial numbness, they may consider adjusting your dose to see if it might help alleviate this side effect.
If facial numbness persists or worsens, your doctor may advise discontinuing the medication. The best approach to discontinuing Sertraline involves tapering off the medication under close guidance and monitoring by your healthcare provider.
Additionally, your doctor may recommend transitioning you to other antidepressants, such as Mitarzapine, under their supervision to reduce the likelihood of rebound facial numbness.
Facial numbness is not a common side effect of Sertraline, but it may occur in rare cases. It is important for individuals using Sertraline to be aware of this possibility and to maintain constant and frequent consultations with their doctor.
Was this helpful?